[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Kowatch, Joyce A. MSN, RN

Article Content

My mother has been a nursing home resident for almost four years. She was a victim of abuse as a child and yet managed to live her life with dignity and purpose as she dealt with its aftermath. She had what were termed "mental breakdowns" in her youth but was not medicated for psychosis-only anxiety and pain. She currently has some physical self-care deficits and makes many errors in social judgment, but she seems content with her life, telling me the facility has become her home.

 

She has been taking escitalopram (Lexapro) for at least two years. She is alert, interacts with other residents, and plays bingo at least five times a week. She stands up for those who can't speak for themselves and is the president of the facility's resident council. She speaks her mind for the benefit of all.

 

In accordance with Centers for Medicare and Medicaid Services rules, which the facility follows, my mother's escitalopram dosage is reduced every six months. At these times, she becomes agitated and says mean things or threatens the staff. She is later remorseful, but her rage is difficult to watch and she feels terrible about being so out of control.

 

To me, putting her through this is a form of abuse. I have power of attorney and am investigating ways to stop this periodic dosage reduction. I have made my objections known to the physician, the director of nursing, and the nursing staff. I am now contacting an ombudsman to assist with an official complaint and a request to stop this practice.

 

Considering this experience, I am concerned that some nurses reading Weiser's article might not appreciate the subtle difference between avoiding oversedation and harming patients by removing medications that keep them safe and comfortable.

 

Joyce A. Kowatch, MSN, RN

 

Grand Rapids, MI